When it comes to recreational drugs, cocaine tops the list of being one of the most popular and potentially dangerous ones around. Taking too much cocaine can lead to serious medical problems, even death if an overdose occurs.
Cocaine overdoses are more common than you may think; in fact, they have been on a steady rise over the past decade. Understanding what happens when someone overdoses on cocaine are essential for anyone who uses this drug or knows someone who does so that help can be sought quickly should any symptoms appear.
In this blog post, we’re breaking down everything you need to know about cocaine overdose – from its signs and symptoms to how delivering immediate assistance can save lives!
What Does Cocaine Do?
Cocaine, a powerful stimulant commonly referred to as a “party drug” due to its recreational usage, works by blocking the reuptake of dopamine, serotonin and norepinephrine neurotransmitters in the brain.
This causes an increase in these neurochemicals leading to an increased sense of pleasure and euphoria. In addition, cocaine increases heart rate, blood pressure, alertness, and energy levels.
When taken in small amounts, cocaine produces feelings of well-being, increased energy, and talkativeness; however, when taken in larger doses it can lead to paranoia and aggression.
The effects of cocaine typically last between 30 minutes and 90 minutes depending on how much is ingested. As tolerance builds up more frequent use is required to achieve the same feeling of euphoria which often leads to addiction to the substance.
Can you overdose on Cocaine?
Yes, it is possible to overdose on cocaine. Cocaine is a highly addictive stimulant drug that can lead to death if abused or taken in large amounts. When taken in high doses, it can cause an overdose and even sudden death.
When a person takes too much cocaine, the effects of the drug begin to take a toll on the body and brain. The heart rate increases, respiration becomes rapid, blood pressure rises and chest pain may develop. Seizures can also occur due to severe dehydration or electrolyte imbalance.
Normal dosage vs. lethal dosage?
The normal dosage of cocaine is typically very small in comparison to a lethal dose. A typical recreational or medical use of cocaine would involve taking a small amount, ranging from 5-20 mg, depending on the user’s body weight and tolerance levels.
The effects of this dosage can be quite mild, with users feeling more alert and energized while also experiencing an increase in heart rate and blood pressure.
On the other hand, a lethal dose of cocaine is much higher than what is considered safe for recreational use. For an average adult male, ingesting 500mg or more of cocaine can lead to fatal consequences. This extreme overdose can cause cardiovascular collapse, seizures, respiratory failure, and death due to asphyxiation or cardiac arrest.
Symptoms of a Cocaine overdose?
The severity of the symptoms of a cocaine overdose will depend on how much was taken and how quickly it was taken. It is important to remember that all drugs have different effects on people depending on their size, weight, and health condition at the time of taking them. Signs of an overdose include:
- Difficulty breathing
- Excessive sweating
In extreme cases, coma or even death from cardiac arrest can occur if medical help is not sought immediately. It is vital to recognize the signs of an overdose as soon as possible as quick action could be life-saving for someone who has overdosed on cocaine.
Keep in mind that the signs of cocaine withdrawal are similar to cocaine overdose, so make sure to ask the patient about the timing of their last dosage.
What to do in case of a Cocaine overdose?
If you suspect that someone is experiencing a cocaine overdose, it is important to seek emergency medical attention immediately. Cocaine overdose can be a life-threatening emergency, and prompt medical treatment is necessary to help prevent serious complications or death.
So call 911 immediately. While waiting for emergency medical services to arrive, there are a few things you can do to help the person experiencing an overdose:
- Stay with the person and try to keep them calm.
- If the person is unconscious or having trouble breathing, call 911 or your local emergency number immediately.
- If the person is conscious and able to speak, try to get as much information as possible about what they have taken and how much. This information can help medical professionals determine the best course of treatment.
- Do not try to force the person to vomit or give them any medications unless instructed to do so by a medical professional.
- If the person is experiencing chest pain or difficulty breathing, try to keep them in a comfortable position and encourage them to take slow, deep breaths.
Who is at risk of a Cocaine overdose?
Anyone who uses cocaine is at risk of an overdose, but certain demographics are considered to be at higher risk than others. People who regularly abuse cocaine, as well as those who have a history of substance abuse, are more prone to overdosing due to their increased tolerance and potential co-occurring disorders.
Additionally, people with mental health issues such as depression or anxiety may be at greater risk of overdosing on cocaine because they may be trying to self-medicate their condition.
People with a family history of substance abuse or addiction may also be at higher risk for cocaine overdose due to genetic factors. Most importantly, individuals who mix cocaine with other drugs—such as alcohol or opioids—may find themselves in even greater danger due to the potentially adverse interactions between different substances.
Can Cocaine interact with other drugs?
Yes, cocaine can interact with other drugs and substances. When taken together, the effects of both drugs are often increased, which can make them more dangerous or even cause an overdose.
Cocaine is a potent central nervous system stimulant that increases levels of dopamine in the brain, while other drugs such as benzodiazepines, opioids, alcohol, and marijuana can all have depressant effects on an individual’s central nervous system.
Taking any two of these drugs together can be a dangerous combination because they work against each other. When taken simultaneously, the effects of either drug are intensified and can lead to serious health risks.
Mixing cocaine with any type of drug or substance not only increases the risk of overdosing but also increases the chances of adverse reactions occurring.
It is important to note that mixing any two substances carries an inherent risk; however, combining two powerful stimulants like cocaine and Adderall carries even greater risks than other combinations due to their similar chemical structures and effects on dopamine production in the brain.
How is Cocaine overdose treated?
If you think someone has overdosed on cocaine seek medical attention right away as time is critical when treating an overdose. Treatment may involve administering medications such as benzodiazepines to reduce anxiety or anticonvulsants to stop seizures if they have occurred.
It is also important for medical professionals to monitor vital signs such as heart rate and blood pressure during treatment as these can become dangerously elevated due to the effects of the drug on the body.
Additionally, mental health support may be needed if someone has experienced psychosis due to their overdose or to offer treatment for cocaine addiction.
Final thoughts on a Cocaine overdose
A cocaine overdose occurs when someone takes too much of the drug in a single session or over time. An overdose can be acute—which means it happens all at once—or chronic—which means it results from long-term abuse of the drug.
Overdosing on cocaine can have serious consequences including death if not treated promptly by medical professionals so it’s important to know the signs and symptoms in order to act quickly if you suspect someone has overdosed on this dangerous drug.
If you think someone has overdosed, call 911 right away so they can receive immediate medical attention which could potentially save their life!